Alert archive / Kansas / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 81, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 18, 2022, 11:26 PM CDT for 5 counties in Kansas. It was in force for 49 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 18, 2022, 11:26 PM CDT (04:26 UTC)
- Expired
- May 19, 2022, 12:15 AM CDT
- In force
- 49 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Clark County, KS, Comanche County, KS, Ford County, KS, Kiowa County, KS, Meade County, KS
The radar
The Dodge City radar (KDDC), 58 km from the middle of the area, began a volume at 04:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 18, 11:30 PM CDT | TSTM WND GST 59 | 8 Ese Acres, KS | MESONET STATION ASUK1 ASHLAND 8S. |
| May 18, 11:42 PM CDT | TSTM WND GST 60 | Minneola, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 18, 5:51 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
| May 18, 9:47 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 4.4 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1570 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 1972 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted.
708
WUUS53 KDDC 190426
SVRDDC
KSC025-033-057-097-119-190515-
/O.NEW.KDDC.SV.W.0081.220519T0426Z-220519T0515Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
1126 PM CDT Wed May 18 2022
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Southeastern Ford County in southwestern Kansas...
Southern Kiowa County in south central Kansas...
Eastern Meade County in southwestern Kansas...
Comanche County in south central Kansas...
Clark County in southwestern Kansas...
* Until 1215 AM CDT.
* At 1126 PM CDT, severe thunderstorms were located along a line
extending from 6 miles south of Bucklin to 11 miles southeast of
Acres, moving east at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Wilmore and Belvidere.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3749 10018 3748 9901 3738 9900 3700 9913
3700 10037
TIME...MOT...LOC 0426Z 272DEG 28KT 3746 9959 3698 9975
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
SPRINGER2 follow-up statements
413
WWUS53 KDDC 190453
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
1153 PM CDT Wed May 18 2022
KSC119-190503-
/O.CAN.KDDC.SV.W.0081.000000T0000Z-220519T0515Z/
Meade KS-
1153 PM CDT Wed May 18 2022
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN MEADE COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
south central Kansas.
LAT...LON 3748 9901 3738 9900 3700 9913 3700 10009
3749 9989
TIME...MOT...LOC 0453Z 272DEG 28KT 3745 9935 3697 9951
$$
KSC025-033-057-097-190515-
/O.CON.KDDC.SV.W.0081.000000T0000Z-220519T0515Z/
Ford KS-Kiowa KS-Comanche KS-Clark KS-
1153 PM CDT Wed May 18 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT
FOR SOUTHEASTERN FORD...SOUTHERN KIOWA...COMANCHE AND CLARK
COUNTIES...
At 1153 PM CDT, severe thunderstorms were located along a line
extending from 10 miles south of Greensburg to 11 miles northeast of
Buffalo, moving east at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Ashland, Coldwater, Protection, Bloom, Englewood, Sitka, Wilmore,
Clark State Lake, Lake Coldwater, Acres, Belvidere and Buttermilk.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3748 9901 3738 9900 3700 9913 3700 10009
3749 9989
TIME...MOT...LOC 0453Z 272DEG 28KT 3745 9935 3697 9951
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
SPRINGER741
WWUS53 KDDC 190515
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
1215 AM CDT Thu May 19 2022
KSC025-033-057-097-190525-
/O.EXP.KDDC.SV.W.0081.000000T0000Z-220519T0515Z/
Ford KS-Kiowa KS-Comanche KS-Clark KS-
1215 AM CDT Thu May 19 2022
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN FORD...SOUTHERN
KIOWA...COMANCHE AND CLARK COUNTIES HAS EXPIRED...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been allowed to expire.
A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
south central Kansas.
LAT...LON 3748 9901 3738 9900 3700 9913 3700 10009
3749 9989
TIME...MOT...LOC 0515Z 272DEG 28KT 3744 9914 3696 9930
$$
RUSSELLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 10:10 PM CDT, 1 hour 16 minutes earlier.
Area forecast discussion, May 18, 10:10 PM CDT, 1 hour 16 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 1010 PM CDT Wed May 18 2022 ...UPDATE TO SYNOPSIS... .SYNOPSIS... Issued at 1007 PM CDT Wed May 18 2022 WV imagery indicates a weak upper level shortwave trough transitioning east through the Western High Plains. Near the surface, a lee side trough of low pressure is anchored in eastern Colorado. && .SHORT TERM...(This evening through Thursday) Issued at 147 PM CDT Wed May 18 2022 Scattered thunderstorms are expected to form across eastern Colorado this afternoon and move into southwest Kansas this evening. These storms then slide eastward along the KS/OK border tonight. The atmosphere across southwest Kansas will be unstable leading to a few of the storms to become severe with large hail and damaging winds being the main concern. Otherwise expect an increase in cloudiness overnight. These clouds should dissipate tomorrow morning with mostly clear skies expected for the remainder of the day. Winds look to start out form an easterly direction this afternoon shifting to a southerly direction this evening. These southerly winds continue through tonight shifting to the southwest tomorrow with increase in speed. Very dry air is also expected to be in place across far western Kansas tomorrow. The combination of strong winds and low RHs will bring critical fire weather conditions to far western Kansas tomorrow afternoon. As for temperatures, lows tonight will range form the low 50s across west central Kansas to low 60s across south central Kansas. Highs tomorrow will reach into the upper 90s with some places cracking the 100 degree mark. .LONG TERM...(Thursday night through Wednesday) Issued at 147 PM CDT Wed May 18 2022 An upper level low will slide across the US/Canada border as we start the long term forecast with a long wave trough digging into the Intermountain west. This will help push a strong cold front through through western Kansas Thursday night shifting winds to the north. These northerly winds continue through Saturday night bringing cooler air to the CWA. Mostly clear skies are expected Thursday night through Friday with an increase in cloudiness Friday night. Mostly cloudy skies are expected throughout the day Saturday. A few showers will be possible Saturday with northern portions of the CWA having the best chance. Sunday and Monday then look dry as we will be between systems. The next system looks to move into the area Monday night into Tuesday as a disturbance moves out of the Central Rockies and into western Kansas. Most of the ensemble models hint at least some measurable precipitation across the entire CWA. But looking at past trends it makes me think most places will remain dry. As for temperatures, highs will start out in the 70s Friday with 50s to low 60s on Saturday. We then slowly warm back up with highs around 70 degrees Sunday and Monday then in the 70s Tuesday. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 545 PM CDT Wed May 18 2022 Isolated convection over eastern Colorado will continue spreading east and begin to expand into larger clusters this evening over southwest Kansas. The strongest storms may bring relatively lower ceilings to Liberal and Garden City between about 2 and 4z, but most of the activity will be rather high based with a severe wind and golf ball hail risk. Risk at HYS is virtually nil, and not likely at DDC either, however the trend will be monitored for TAF updates with respect to timing/threats at all sites. && .FIRE WEATHER... Issued at 200 AM CDT Wed May 18 2022 Strong northerly winds gusting around 40 mph are expected throughout the day Thursday behind a cold front. In addition, dry air will envelop far western Kansas by the afternoon with relative humidity dipping into the teens and single digits. The combination of these two features will increase fire danger across far western Kansas. A Fire Weather Watch has been issued to account for this. && .PRELIMINARY POINT TEMPS/POPS... DDC 58 99 52 75 / 50 0 0 0 GCK 55 99 50 73 / 60 0 0 0 EHA 54 101 50 76 / 80 0 0 0 LBL 55 101 52 77 / 70 0 0 0 HYS 58 98 52 72 / 10 0 0 0 P28 62 100 62 80 / 30 0 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... Red Flag Warning from noon CDT /11 AM MDT/ to 9 PM CDT /8 PM MDT/ Thursday for KSZ043-061>063-074>076-084>086. && SYNOPSIS...JJohnson SHORT TERM...Hovorka_42 LONG TERM...Hovorka_42 AVIATION...Russell FIRE WEATHER...Hovorka_42
Hazardous weather outlook, May 18, 2:41 AM CDT, 20 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 241 AM CDT Wed May 18 2022 KSZ030-031-043>046-061>066-074>081-084>090-190745- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 241 AM CDT Wed May 18 2022 /141 AM MDT Wed May 18 2022/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Wednesday. Day 1 Discussion ---------------- Another complex of thunderstorms is expected to arrive from Colorado Wednesday evening, impacting the western zones. Marginally severe hail and wind gusts are expected. This risk is expected to remain west of US 283. Day 1 Hazards -------------- * Severe thunderstorm wind/hail: Elevated risk .DAYS TWO THROUGH SEVEN...Thursday through Monday. Days 2-7 Discussion ------------------- Unseasonably hot temperatures and strong southwest winds are expected to create critical fire danger Thursday afternoon, along and west of US 83. A fire weather watch remains in effect. A strong cold front will follow Thursday night. Areas of frost are possible Sunday morning. Days 2-7 Hazards ---------------- * Thursday - Fire weather: Significant risk * Friday - Fire weather: Elevated risk * Saturday No hazards. * Sunday - Excessive cold/frost: Limited risk * Monday - Severe thunderstorm wind/hail: Limited risk * Tuesday No hazards. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed west of US 283 tonight. && For more details visit our webpage https://weather.gov/erh/ghwo?wfo=ddc Turner
In the hours before
Local storm report, May 18, 9:59 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
959 PM CDT WED MAY 18 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 PM TSTM WND GST 2 NNW ULYSSES 37.60N 101.37W
05/18/2022 M56 MPH GRANT KS AWOS
AWOS STATION KULS ULYSSES.
0855 PM TSTM WND GST 2 NNW ULYSSES 37.60N 101.37W
05/18/2022 M56 MPH GRANT KS MESONET
MESONET STATION KULS ULYSSES AIRPORT.
0935 PM TSTM WND GST 1 NNE SUBLETTE 37.50N 100.83W
05/18/2022 M55 MPH HASKELL KS AWOS
AWOS STATION K19S 1 NE SUBLETTE.
0935 PM TSTM WND GST 1 WSW HUGOTON 37.17N 101.37W
05/18/2022 M55 MPH STEVENS KS AWOS
AWOS STATION KHQG HUGOTON.
&&Local storm report, May 18, 10:01 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1001 PM CDT WED MAY 18 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0956 PM TSTM WND GST 1 W LIBERAL 37.04N 100.96W
05/18/2022 E55 MPH SEWARD KS MESONET
&&
MRLocal storm report, May 18, 10:03 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1003 PM CDT WED MAY 18 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0958 PM TSTM WND GST 4 NW PIERCEVILLE 37.92N 100.72W
05/18/2022 M60 MPH FINNEY KS ASOS
&&
MRLocal storm report, May 18, 10:10 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1010 PM CDT WED MAY 18 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0956 PM TSTM WND GST 1 W LIBERAL 37.04N 100.96W
05/18/2022 M64 MPH SEWARD KS MESONET
CORRECTS PREVIOUS TSTM WND GST REPORT FROM 1
W LIBERAL.
&&
MRLocal storm report, May 18, 10:45 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1045 PM CDT WED MAY 18 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1042 PM TSTM WND GST 3 E DODGE CITY 37.76N 99.97W
05/18/2022 M58 MPH FORD KS ASOS
&&
MRSpecial weather statement, May 18, 11:13 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1113 PM CDT Wed May 18 2022
KSZ064-065-078>080-088-190500-
Hodgeman KS-Pawnee KS-Clark KS-Kiowa KS-Edwards KS-Ford KS-
1113 PM CDT Wed May 18 2022
...Strong thunderstorms will impact portions of eastern Ford, Kiowa,
southeastern Hodgeman, southwestern Pawnee, Edwards and northeastern
Clark Counties through MIDNIGHT CDT...
At 1113 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Hanston to near Windhorst to near
Kingsdown. Movement was east at 40 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Centerview, Fellsburg, Garfield, Trousdale, Belpre and Zook.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
southwestern Kansas. A Severe Thunderstorm Watch also remains in
effect until 500 AM CDT for south central Kansas.
&&
LAT...LON 3746 10002 3775 9991 3810 9999 3817 9911
3782 9901 3774 9901 3743 9912
TIME...MOT...LOC 0413Z 267DEG 36KT 3805 9968 3777 9958 3747 9969
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
SPRINGERThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 7:16 PM CDT | Special Weather Statement | DDC | Hamilton | 29 min |
| May 18, 7:29 PM CDT | Special Weather Statement | DDC | Kearny | 31 min |
| May 18, 7:38 PM CDT | Special Weather Statement | DDC | Kearny | 52 min |
| May 18, 8:00 PM CDT | Special Weather Statement | DDC | Kearny | 30 min |
| May 18, 8:24 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Kearny, Lane, Scott | 51 min |
| May 18, 8:27 PM CDT | Special Weather Statement | DDC | Hamilton, Stanton | 33 min |
| May 18, 9:00 PM CDT | Special Weather Statement | DDC | Finney, Grant, Gray, Haskell, Kearny, Lane and 4 more | 45 min |
| May 18, 9:04 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray, Haskell | 41 min |
| May 18, 9:44 PM CDT | Special Weather Statement | DDC | Finney, Gray, Haskell, Hodgeman, Seward, Stevens | 46 min |
| May 18, 10:01 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Ford, Gray, Haskell, Meade, Seward and 1 more | 44 min |
| May 18, 10:02 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Ford, Gray, Haskell, Hodgeman, Meade | 43 min |
| May 18, 10:42 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Ford, Gray, Hodgeman, Meade, Seward | 48 min |
| May 18, 11:13 PM CDT | Special Weather Statement | DDC | Edwards, Ford, Hodgeman, Kiowa | 47 min |
| May 19, 12:40 AM CDT | Special Weather Statement | DDC | Comanche | 65 min |
| May 19, 1:28 AM CDT | Severe Thunderstorm Warning | DDC | Barber, Comanche | 62 min |
| May 19, 2:29 AM CDT | Special Weather Statement | DDC | Barber | 46 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.